Nonchemotherapy drug-induced neutropenia and agranulocytosis

Could medications be the culprit?

Amy Pick, Kelly K. Nystrom

Research output: Contribution to journalReview article

15 Citations (Scopus)

Abstract

Drug-induced agranulocytosis is a severe complication that has been implicated with most classes of medications. Medications such as clozapine, trimethoprim-sulfamethoxazole and methimazole have been more commonly associated with agranulocytosis than other agents. Although the pathogenesis isn't fully elucidated, it appears to be two-fold with a direct toxicity to the myeloid cell line and immune-mediated destruction. Patients may be asymptomatic at the time neutropenia is discovered or may present with more severe complications such as sepsis. In approximately 5% of cases drug-induced agranulocytosis may be fatal. Management of drug-induced agranulocytosis includes the immediate discontinuation of the offending medication, initiation of broad-spectrum antibiotics and consideration of the use of granulocyte colony-stimulating factors in high-risk patients.

Original languageEnglish
Pages (from-to)447-452
Number of pages6
JournalJournal of Pharmacy Practice
Volume27
Issue number5
DOIs
StatePublished - Oct 12 2014

Fingerprint

Agranulocytosis
Neutropenia
Pharmaceutical Preparations
Methimazole
Clozapine
Sulfamethoxazole Drug Combination Trimethoprim
Granulocyte Colony-Stimulating Factor
Myeloid Cells
Sepsis
Anti-Bacterial Agents
Cell Line

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Medicine(all)

Cite this

Nonchemotherapy drug-induced neutropenia and agranulocytosis : Could medications be the culprit? / Pick, Amy; Nystrom, Kelly K.

In: Journal of Pharmacy Practice, Vol. 27, No. 5, 12.10.2014, p. 447-452.

Research output: Contribution to journalReview article

@article{710c0825a32948f5a59ea6e39b5c13fe,
title = "Nonchemotherapy drug-induced neutropenia and agranulocytosis: Could medications be the culprit?",
abstract = "Drug-induced agranulocytosis is a severe complication that has been implicated with most classes of medications. Medications such as clozapine, trimethoprim-sulfamethoxazole and methimazole have been more commonly associated with agranulocytosis than other agents. Although the pathogenesis isn't fully elucidated, it appears to be two-fold with a direct toxicity to the myeloid cell line and immune-mediated destruction. Patients may be asymptomatic at the time neutropenia is discovered or may present with more severe complications such as sepsis. In approximately 5{\%} of cases drug-induced agranulocytosis may be fatal. Management of drug-induced agranulocytosis includes the immediate discontinuation of the offending medication, initiation of broad-spectrum antibiotics and consideration of the use of granulocyte colony-stimulating factors in high-risk patients.",
author = "Amy Pick and Nystrom, {Kelly K.}",
year = "2014",
month = "10",
day = "12",
doi = "10.1177/0897190014546115",
language = "English",
volume = "27",
pages = "447--452",
journal = "Journal of Pharmacy Practice",
issn = "0897-1900",
publisher = "SAGE Publications Inc.",
number = "5",

}

TY - JOUR

T1 - Nonchemotherapy drug-induced neutropenia and agranulocytosis

T2 - Could medications be the culprit?

AU - Pick, Amy

AU - Nystrom, Kelly K.

PY - 2014/10/12

Y1 - 2014/10/12

N2 - Drug-induced agranulocytosis is a severe complication that has been implicated with most classes of medications. Medications such as clozapine, trimethoprim-sulfamethoxazole and methimazole have been more commonly associated with agranulocytosis than other agents. Although the pathogenesis isn't fully elucidated, it appears to be two-fold with a direct toxicity to the myeloid cell line and immune-mediated destruction. Patients may be asymptomatic at the time neutropenia is discovered or may present with more severe complications such as sepsis. In approximately 5% of cases drug-induced agranulocytosis may be fatal. Management of drug-induced agranulocytosis includes the immediate discontinuation of the offending medication, initiation of broad-spectrum antibiotics and consideration of the use of granulocyte colony-stimulating factors in high-risk patients.

AB - Drug-induced agranulocytosis is a severe complication that has been implicated with most classes of medications. Medications such as clozapine, trimethoprim-sulfamethoxazole and methimazole have been more commonly associated with agranulocytosis than other agents. Although the pathogenesis isn't fully elucidated, it appears to be two-fold with a direct toxicity to the myeloid cell line and immune-mediated destruction. Patients may be asymptomatic at the time neutropenia is discovered or may present with more severe complications such as sepsis. In approximately 5% of cases drug-induced agranulocytosis may be fatal. Management of drug-induced agranulocytosis includes the immediate discontinuation of the offending medication, initiation of broad-spectrum antibiotics and consideration of the use of granulocyte colony-stimulating factors in high-risk patients.

UR - http://www.scopus.com/inward/record.url?scp=84908873978&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84908873978&partnerID=8YFLogxK

U2 - 10.1177/0897190014546115

DO - 10.1177/0897190014546115

M3 - Review article

VL - 27

SP - 447

EP - 452

JO - Journal of Pharmacy Practice

JF - Journal of Pharmacy Practice

SN - 0897-1900

IS - 5

ER -